Drug points: Myoclonus associated with propafenoneBMJ 1994; 308 doi: https://doi.org/10.1136/bmj.308.6921.113b (Published 08 January 1994) Cite this as: BMJ 1994;308:113
- T P Chua,
- T Farrell,
- D P Lipkin
- Drs T P CHUA, T FARRELL, and D P LIPKIN (Department of Cardiology, Royal Free Hospital, London NW3 2QG) write:
We report a case of myoclonus in a patient who took propafenone for paroxysmal atrial fibrillation.
An 82 year old woman with a history of paroxysmal atrial fibrillation had been taking amiodarone for three years. Treatment was stopped because of pulmonary fibrosis. She was also taking a thiazide diuretic for hypertension and thyroxine for hypothyroidism. She started propafenone treatment (150 mg twice a day) and the dose was increased (150 mg three times a day), which controlled her paroxysmal atrial fibrillation. Two weeks later she complained of immobility. A consultant neurological opinion was sought. Her muscle tone, power, and reflexes were normal, but she had developed myoclonus affecting her arms and legs. She also had apraxia of gait. Her serum calcium and magnesium concentrations were 2.38 (normal reference range 2.1-2.6) and 0.79 (0.7-1.0) mmol/l respectively. Her erythrocyte sedimentation rate was 13 mm in the first hour. Computed tomography of the brain showed only minor changes. Electroencephalography was not performed. Propafenone treatment was stopped. Her gait improved and myoclonus resolved after three days. She was rechallenged with propafenone and again developed myoclonus and apraxia. The drug was stopped and she quickly improved. Her arrhythmia was managed with quinidine, and she was discharged.
Myoclonus is the sudden, involuntary jerking of a single muscle or a group of muscles. We know of only one other published report of myoclonus associated with propafenone treatment.2 Adverse reaction to propafenone should be considered in patients developing myoclonus and gait abnormality during the course of treatment.